Updated: 12/20/2017

Acetaminophen Overdose

0%
Topic
Review Topic
0
0
Snapshot
  • An 8-year-old girl is brought to the emergency room for ingestion of an unknown amount of acetaminophen. She had been playing with her parents’ medicine cabinet. Her mom later noticed that her bottle of acetaminophen was open.  As they have no idea when the ingestion occurred, acetaminophen levels and other laboratory tests are immediately drawn.
Introduction
  • Clinical definition
    • overdose (accidental or intentional) of acetaminophen, which can result in massive hepatic necrosis
      • phase 1 (first 24 hours): nonspecific symptoms without laboratory abnormalities
      • phase 2 (24-72 hours): progressive hepatic injury with laboratory abnormalities
      • phase 3 (72-96 hours): peak liver injury with death of hepatocytes
      • phase 4 (> 96 hours): improvement and recovery or progression to multiorgan failure and death
  • Epidemiology
    • demographics
      • most common in ages 15-24 years but more severe in those > 40 years of age
      • most common cause of acute liver failure in the United States
      • most commonly used drug in intentional overdoses
    • risk factors
      • suicidal ideation
      • > 40 years of age
      • malnutrition
      • chronic liver disease
      • chronic alcohol use
        • induces cytochrome P450
      • simultaneous use of other hepatotoxic drugs
        • statins
        • isoniazid
        • rifampin
  • Pathogenesis
    • cytochrome P450 in the liver metabolizes acetaminophen into N-acetyl-p-benzoquinoneimine (NAPQI)
    • NAPQI depletes glutathione, which forms toxic byproducts that result in hepatic necrosis
  • Prognosis
    • good if the ingestion is treated early
Presentation
  • Symptoms
    • patients may be asymptomatic or have early symptoms of nausea, vomiting, malaise, abdominal pain, and lethargy
      • early manifestations of overdose are nonspecific and are not reliable predictors of hepatotoxicity
    • as liver injury progresses, symptoms worsen and patients may have jaundice, coagulopathy, and altered mental status
  • Physical exam
    • in later stages, patients may have jaundice, right upper quadrant pain, and hepatomegaly
Studies
  • Labs
    • liver enzymes may rise at 8-12 hours post ingestion if the patient has severely overdosed but usually present later
    • ↑ alanine aminotransferase (ALT)
    • ↑ aspartate aminotransferase (AST)
    • ↑ acetaminophen (APAP) levels
      • drawn 4 hours after the ingestion or immediately if the ingestion occurred more than 4 hours prior to evaluation
    • ↑ bilirubin
    • ↑ prothrombin time (PT)
    • ↑ INR
  • Making the diagnosis
    • based on clinical presentation and laboratory studies
Differential
  • Other drug overdose or cause of acute liver failure
    • distinguishing factor
      • no elevated acetaminophen levels in serum
Treatment
  • Management approach
    • based on acetaminophen levels, a nomogram is used to determine whether treatment is warranted
  • Medical
    • N-acetylcysteine (NAC)
      • indication
        • antidote for acetaminophen toxicity
          • replenishes glutathione
          • useful for up to 24 hours after ingestion
    • activated charcoal
      • indication
        • if ingested within 4 hours
  • Operative
    • liver transplant
      • indication
        • patients with acute liver failure despite treatment with NAC
Complications
  • Acute liver failure
  • Death
 

Please rate topic.

Average 5.0 of 2 Ratings

Thank you for rating! Please vote below and help us build the most advanced adaptive learning platform in medicine

The complexity of this topic is appropriate for?
How important is this topic for board examinations?
How important is this topic for clinical practice?
Topic COMMENTS (0)
Private Note